Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 33, NWS Grand Forks, ND

July 7, 2025Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2025, 4:16 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2025, 4:16 PM CDT (21:16 UTC)
Expired
Jul 7, 2025, 4:45 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cavalier County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

075 
WFUS53 KFGF 072116
TORFGF
NDC019-071-072145-
/O.NEW.KFGF.TO.W.0033.250707T2116Z-250707T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
416 PM CDT Mon Jul 7 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  South central Cavalier County in northeastern North Dakota...
  North central Ramsey County in northeastern North Dakota...

* Until 445 PM CDT.

* At 415 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hampden, or 22 miles southwest of Langdon, moving
  southeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4854 9885 4863 9875 4857 9854 4843 9871
TIME...MOT...LOC 2115Z 300DEG 11KT 4856 9876 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thomas
1 follow-up statement
512 
WWUS53 KFGF 072142
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
442 PM CDT Mon Jul 7 2025

NDC019-071-072151-
/O.EXP.KFGF.TO.W.0033.000000T0000Z-250707T2145Z/
Cavalier ND-Ramsey ND-
442 PM CDT Mon Jul 7 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL CAVALIER AND NORTH CENTRAL
RAMSEY COUNTIES WILL EXPIRE AT 445 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4854 9885 4863 9875 4857 9854 4843 9871
TIME...MOT...LOC 2141Z 300DEG 11KT 4852 9866 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 12:57 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • Scattered thunderstorms today, a few may be severe with damaging wind gusts or hail to 1.50 inch. The risk of severe storms is a 2 out of 5 for parts of the Red Rive valley.
  • Isolated severe storms possible Wednesday afternoon or evening, risk level 1 out of 5.
  • Increasing risk for severe storms into Thursday, late in the day and night.
Area forecast discussion, Jul 7, 12:57 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1257 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Scattered thunderstorms today, a few may be severe with
  damaging wind gusts or hail to 1.50 inch. The risk of severe
  storms is a 2 out of 5 for parts of the Red Rive valley.

- Isolated severe storms possible Wednesday afternoon or
  evening, risk level 1 out of 5.

- Increasing risk for severe storms into Thursday, late in the
  day and night.

&&

.DISCUSSION...
Issued at 329 AM CDT Mon Jul 7 2025

...Synopsis...
Busy 500 mb pattern with zonal flow more or less and short waves
moving into British Columbia and then often taking a dive
southeast toward our area. This continues this week and likely
beyond. Thus periodic t-storm chances with severe risk dependent
on instability, forcing and 0-6 km bulk shear values.

...Severe Risk Today...

This early Monday morning SPC meso analysis has a broad 850 mb
moisture advection over the area with 25kts 850 mb south winds
focus into Jamestown, Devils Lake area. There has been a slow
increase in mid level showers in this area since 06z. Main upper
wave is in Saskatchewan and giving an area of shower and
t-storms with it southeast of Saskatoon. This wave will will be
near the Manitoba/ND/MN border at 00z Tue. Thus the idea in pops
is to have a lower pop to start today in E ND but increase pops
into categorical range north valley later this aftn/eve.
Considerable cloud cover today in that area may prevent a lot of
sfc heating and MUCAPE in that area remains sub 1000 j/kg. But
with cold pool aloft with 500 mb wave moving over cannot rule
out some hailers with storms in the north valley. Multi-cell
likely as 0-6 km bulk shear may not be strong enough to maintain
supercells.

Farther south there does appear to be a wave at 500 mb that will
move east thru northern SD into northeast SD by late today.
Doesnt seem to be picked up well by models. But with this area
the area east of it will have more surface heating and a bit
higher dew pts with MUCAPES in the 1500 j/kg range. 0-6 km shear
not great, but signals from SPC HREF does indicate higher
intensity and longer track UH tracks along the SD/ND border late
this aftn. SPC did extend slight risk a bit farther north for
this.

Not much support for strong/severe storms once you get past 02z,
with lingering activity likely to exit fcst area around 06z-7z.

Tuesday will see high pressure move in and dry conditions.

...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1257 PM CDT Mon Jul 7 2025

A few isolated showers/storms around could impact KBJI/KTVF
initially in the period. Otherwise additional development
expected late this afternoon/evening that could impact all TAF
sites from 22-03Z from NW to ESE as storms develop along a cold
front dropping through the forecast area. This will allow winds
to shift from south to southeast to the northwest behind the
front for late tonight into Tuesday. Tried to time the greatest
chance for the storms at each site, with dry conditions expected
mainly after 06Z into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MJB
AVIATION...MJB
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 7, 11:42 AM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1142 AM CDT Mon Jul 7 2025

MNZ029-030-040-NDZ053-071715-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1142 AM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTTER TAIL...
GRANT...WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 1215 PM
CDT...

At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Kent to near Fairmount to Lake
Traverse Reservation. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Elbow Lake, Ashby, Herman, and
Barrett.

This includes the following highways...
 Interstate 29 between mile markers 0 and 9.
 Interstate 94 in North Dakota between mile markers 45 and 80.
 Interstate 94 in Minnesota between mile markers 45 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 9627 4602 9657 4593 9656 4594 9705
      4614 9674 4645 9672 4638 9577 4595 9577
      4576 9615 4576 9625
TIME...MOT...LOC 1641Z 282DEG 47KT 4646 9654 4609 9658 4590 9691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rafferty
Special weather statement, Jul 7, 3:15 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Mon Jul 7 2025

NDZ016-027-072045-
Eastern Walsh County ND-Grand Forks ND-
315 PM CDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest River, or 15 miles south of Grafton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minto, Manvel, Gilby, Forest River, Ardoch, Johnstown, and Poland.

This includes Interstate 29 between mile markers 151 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4828 9711 4827 9714 4825 9712 4825 9715
      4824 9713 4822 9714 4823 9712 4821 9712
      4821 9713 4818 9715 4818 9714 4816 9714
      4816 9713 4814 9715 4814 9713 4799 9718
      4812 9761 4829 9757
TIME...MOT...LOC 2014Z 280DEG 17KT 4819 9748

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rafferty/TT
Local storm report, Jul 7, 3:34 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             2 S Forest River        48.19N 97.47W
07/07/2025  M1.00 Inch       Grand Forks        ND   Trained Spotter

            Quarter sized hail reported by trained
            weather spotters.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 PM CDTSpecial Weather StatementFGFGrand Forks30 min
Jul 7, 3:24 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh66 min
Jul 7, 3:52 PM CDTTornado Warning Tornado observedFGFCavalier, Ramsey23 min
Jul 7, 3:54 PM CDTTornado WarningFGFCavalier, Ramsey36 min
Jul 7, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks55 min
Jul 7, 4:25 PM CDTTornado WarningFGFRamsey, Walsh50 min
Jul 7, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks58 min
Jul 7, 4:53 PM CDTTornado WarningFGFNelson, Walsh52 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele65 min
Jul 7, 5:32 PM CDTSevere Thunderstorm WarningFGFCass32 min
Jul 7, 5:39 PM CDTTornado WarningFGFGrand Forks, Walsh36 min
Jul 7, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks42 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.